Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 11, NWS Houston/Galveston, TX

January 18, 2017Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 18, 2017, 1:05 AM CST for Wharton County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 1:05 AM CST (07:05 UTC)
Expired
Jan 18, 2017, 1:30 AM CST
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wharton County, TX

The radar

The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WFUS54 KHGX 180705
TORHGX
TXC481-180730-
/O.NEW.KHGX.TO.W.0011.170118T0705Z-170118T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
105 AM CST WED JAN 18 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  East central Wharton County in southeastern Texas...

* Until 130 AM CST.

* At 104 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Wharton, moving northeast at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Wharton and Hungerford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2925 9609 2930 9619 2947 9607 2940 9599
      2932 9595
TIME...MOT...LOC 0704Z 219DEG 19KT 2930 9611 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
2 follow-up statements
247 
WWUS54 KHGX 180715
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
115 AM CST WED JAN 18 2017

TXC481-180730-
/O.CON.KHGX.TO.W.0011.000000T0000Z-170118T0730Z/
Wharton TX-
115 AM CST WED JAN 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR
NORTHEASTERN WHARTON COUNTY...
    
At 114 AM CST, a severe thunderstorm capable of producing a tornado
was located near northeast of Wharton, moving northeast at 25 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Hungerford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2932 9605 2936 9612 2947 9607 2940 9599
      2932 9595
TIME...MOT...LOC 0714Z 218DEG 20KT 2936 9606 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
430 
WWUS54 KHGX 180730
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
130 AM CST WED JAN 18 2017

TXC481-180739-
/O.EXP.KHGX.TO.W.0011.000000T0000Z-170118T0730Z/
Wharton TX-
130 AM CST WED JAN 18 2017

...THE TORNADO WARNING FOR NORTHEASTERN WHARTON COUNTY WILL EXPIRE AT
130 AM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2932 9605 2936 9612 2947 9607 2940 9599
      2932 9595
TIME...MOT...LOC 0729Z 219DEG 19KT 2942 9600 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 17, 11:48 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 17, 11:48 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CST Tue Jan 17 2017

.AVIATION...
Will be keeping with a fairly messy forecast as the unsettled wx
pattern remains in place. Moisture moving in from the Gulf along
with disturbances tracking across from the SW being the main is-
sues. Sea fog starting to develop at this time and GLS should be
dealing with this through the early morning...and possibly again
early Wednesday morning. Have timed TAFS with a round of TSRA at
to around sunrise...then another during the afternoon/early eve-
ning hours. We are also seeing a smattering of fog/VIS issues at
sites not yet affected by the approaching activity. 41

&&

.PREV DISCUSSION... /ISSUED 916 PM CST Tue Jan 17 2017/

Just minor adjustments to the forecast for the update. Shallow
frontal boundary has stalled inland and not expecting it to move
much overnight...and just slowly back north on Wed. Nearly steady
temps expected for most.

Combination of Gulf moisture overrunning this boundary along w/
the addition of impulses and Pacific moisture associated with the
messy sw flow aloft will aid in increasing precip coverage moving
into the region overnight. Rain totals will eventually add up w/
nearly steady light/moderate rains. Will however need to keep eye
on heavier cells/bands that manage to develop as training precip
is expected.

Between roughly I-10 and the coast, in the vicinity where the
frontal boundary is parked, we'll also need to keep an eye for
some isolated strong/severe cells later tonight into Wed.

Beaches and offshore areas may be left out of much excitement in
the short term, but will have to suffice with some thickening sea
fog again. May eventually need to throw out some dense fog advsys. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      54  61  52  71  54 /  80  90  50  30   0
Houston (IAH)              59  71  58  72  57 /  70  80  70  50  10
Galveston (GLS)            66  70  62  68  61 /  50  60  70  60  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 17, 10:13 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CST TUE JAN 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-190415-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1013 PM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE
OVERNIGHT. DUE TO THE TRAINING NATURE OF THE RAINFALL...WE WILL BE
ON THE LOOKOUT FOR LOCALIZED HIGHER AMOUNTS THAT MAY PRODUCE SOME
MINOR STREET FLOODING TYPE PROBLEMS. THERE COULD BE AN ISOLATED
STRONG TO SEVERE STORM GENERALLY BETWEEN INTERSTATE 10 AND THE
COAST WHERE A STALLED FRONTAL BOUNDARY IS SITUATED.

AREAS OF DENSE SEA FOG CAN BE EXPECTED NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THURSDAY.
WE WILL MONITOR FOR THE SAME HAZARDS DESCRIBED ABOVE.

A STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY.
THOUGH SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE
ON THE POTENTIAL FOR SOME VERY STRONG WEST WINDS IN ITS WAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR WEDNESDAY.

GMZ330-335-350-355-370-375-190415-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
1013 PM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

AREAS OF SEA FOG...SOME DENSE...ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SEA FOG...SOME DENSE...ARE EXPECTED INTO THE WEEKEND. A
STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY. THOUGH
SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE ON THE
POTENTIAL FOR SOME VERY STRONG WEST WINDS IN EXCESS OF GALE FORCE IN
ITS WAKE. LOW WATER LEVELS WILL ALSO BECOME A CONCERN WITH ITS
PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:43 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 3:02 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton118 min
Jan 18, 3:51 AM CSTTornado WarningHGXHarris24 min
Jan 18, 4:16 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery59 min
Jan 18, 4:54 AM CSTSpecial Weather StatementHGXHarris51 min
Jan 18, 4:58 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 5:03 AM CSTTornado WarningHGXHarris27 min
Jan 18, 5:19 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 5:21 AM CSTFlash Flood WarningHGXFort Bend, Harris, Wharton5 hr
Jan 18, 5:47 AM CSTSpecial Weather StatementHGXHarris43 min
Jan 18, 6:36 AM CSTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
Jan 18, 7:03 AM CSTRiver Flood WarningHGXHarris8 hr
Jan 18, 7:54 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 7:55 AM CSTRiver Flood WarningHGXHarris11 hr
Jan 18, 8:05 AM CSTRiver Flood WarningHGXMontgomery54 hr
Jan 18, 8:27 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:30 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:36 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:37 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:46 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:49 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:50 AM CSTRiver Flood WarningHGXHarris15 hr
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria4 days
Jan 18, 9:37 AM CSTRiver Flood WarningHGXBurleson, Harris, Lee6 days
Jan 18, 10:14 AM CSTAreal Flood WarningHGXFort Bend, Harris, Wharton6 hr
Jan 18, 12:41 PM CSTSpecial Weather StatementHGXLiberty49 min
Jan 18, 2:13 PM CSTRiver Flood WarningHGXHarris30 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.